March  2019, 11(1): 1-22. doi: 10.3934/jgm.2019001

Modified equations for variational integrators applied to Lagrangians linear in velocities

Technische Universität Berlin, Institut für Mathematik, MA 7-1, Str. des 17. Juni 136, 10623 Berlin, Germany

Received  November 2017 Revised  December 2018 Published  January 2019

Fund Project: This research was supported by the DFG Collaborative Research Center TRR 109, "Discretization in Geometry and Dynamics".

Variational integrators applied to degenerate Lagrangians that are linear in the velocities are two-step methods. The system of modified equations for a two-step method consists of the principal modified equation and one additional equation describing parasitic oscillations. We observe that a Lagrangian for the principal modified equation can be constructed using the same technique as in the case of non-degenerate Lagrangians. Furthermore, we construct the full system of modified equations by doubling the dimension of the discrete system in such a way that the principal modified equation of the extended system coincides with the full system of modified equations of the original system. We show that the extended discrete system is Lagrangian, which leads to a construction of a Lagrangian for the full system of modified equations.

Citation: Mats Vermeeren. Modified equations for variational integrators applied to Lagrangians linear in velocities. Journal of Geometric Mechanics, 2019, 11 (1) : 1-22. doi: 10.3934/jgm.2019001
References:
[1]

P. ChartierE. Hairer and G. Vilmart, Numerical integrators based on modified differential equations, Mathematics of computation, 76 (2007), 1941-1953.  doi: 10.1090/S0025-5718-07-01967-9.  Google Scholar

[2]

G. De La Torre and T. D. Murphey, On the benefits of surrogate lagrangians in optimal control and planning algorithms, in Decision and Control, 55th Conference on, IEEE, 2016, 7384-7391. Google Scholar

[3]

G. De La Torre and T. D. Murphey, Surrogate lagrangians for variational integrators: High order convergence with low order schemes, preprint, arXiv: 1709.03883. Google Scholar

[4]

I. M. Gelfand and S. V. Fomin, Calculus of Variations, Prentice-Hall, Englewood Cliffs, NJ, 1963.  Google Scholar

[5]

H. Goldstein, Classical Mechanics, 2nd edition, Addison-Wesley Pub. Co., Reading MA, etc., 1980.  Google Scholar

[6]

E. Hairer, Backward error analysis for multistep methods, Numerische Mathematik, 84 (1999), 199-232.  doi: 10.1007/s002110050469.  Google Scholar

[7]

E. Hairer, C. Lubich and G. Wanner, Geometric Numerical Integration: Structure-Preserving Algorithms for Ordinary Differential Equations, Springer, Berlin, etc., 2006.  Google Scholar

[8]

A. IlchmannD. H. Owens and D. Prätzel-Wolters, Sufficient conditions for stability of linear time-varying systems, Control Letters, 9 (1987), 157-163.  doi: 10.1016/0167-6911(87)90022-3.  Google Scholar

[9]

M. Leok and J. Zhang, Discrete Hamiltonian variational integrators, IMA Journal of Numerical Analysis, 31 (2011), 1497-1532.  doi: 10.1093/imanum/drq027.  Google Scholar

[10]

J. E. Marsden and M. West, Discrete mechanics and variational integrators, Acta Numerica 2001, 10 (2001), 357-514.  doi: 10.1017/S096249290100006X.  Google Scholar

[11]

P. K. Newton, The N-Vortex Problem: Analytical Techniques, vol. 145, Springer, New York, etc., 2001. doi: 10.1007/978-1-4684-9290-3.  Google Scholar

[12]

H. Poincaré, Les Méthodes Nouvelles de la Méchanique Céleste, vol. Ⅲ, Gauthier-Villars, Paris, 1987.  Google Scholar

[13]

C. W. Rowley and J. E. Marsden, Variational integrators for degenerate Lagrangians, with application to point vortices, in Decision and Control, 41st Conference on, IEEE, 2002, 1521-1527. Google Scholar

[14]

R. Skoog and C. Lau, Instability of slowly varying systems, IEEE Transactions on Automatic Control, 17 (1972), 86-92.  doi: 10.1109/tac.1972.1099866.  Google Scholar

[15]

C. Sulem and P.-L. Sulem, The Nonlinear Schrödinger Equation: Self-Focusing and Wave Collapse, Springer, New York, etc., 1999.  Google Scholar

[16]

T. M. Tyranowski and M. Desbrun, Variational partitioned Runge-Kutta methods for Lagrangians linear in velocities, preprint, arXiv: 1401.7904. Google Scholar

[17]

M. Vermeeren, Modified equations for variational integrators, Numerische Mathematik, 137 (2017), 1001-1037.  doi: 10.1007/s00211-017-0896-4.  Google Scholar

show all references

References:
[1]

P. ChartierE. Hairer and G. Vilmart, Numerical integrators based on modified differential equations, Mathematics of computation, 76 (2007), 1941-1953.  doi: 10.1090/S0025-5718-07-01967-9.  Google Scholar

[2]

G. De La Torre and T. D. Murphey, On the benefits of surrogate lagrangians in optimal control and planning algorithms, in Decision and Control, 55th Conference on, IEEE, 2016, 7384-7391. Google Scholar

[3]

G. De La Torre and T. D. Murphey, Surrogate lagrangians for variational integrators: High order convergence with low order schemes, preprint, arXiv: 1709.03883. Google Scholar

[4]

I. M. Gelfand and S. V. Fomin, Calculus of Variations, Prentice-Hall, Englewood Cliffs, NJ, 1963.  Google Scholar

[5]

H. Goldstein, Classical Mechanics, 2nd edition, Addison-Wesley Pub. Co., Reading MA, etc., 1980.  Google Scholar

[6]

E. Hairer, Backward error analysis for multistep methods, Numerische Mathematik, 84 (1999), 199-232.  doi: 10.1007/s002110050469.  Google Scholar

[7]

E. Hairer, C. Lubich and G. Wanner, Geometric Numerical Integration: Structure-Preserving Algorithms for Ordinary Differential Equations, Springer, Berlin, etc., 2006.  Google Scholar

[8]

A. IlchmannD. H. Owens and D. Prätzel-Wolters, Sufficient conditions for stability of linear time-varying systems, Control Letters, 9 (1987), 157-163.  doi: 10.1016/0167-6911(87)90022-3.  Google Scholar

[9]

M. Leok and J. Zhang, Discrete Hamiltonian variational integrators, IMA Journal of Numerical Analysis, 31 (2011), 1497-1532.  doi: 10.1093/imanum/drq027.  Google Scholar

[10]

J. E. Marsden and M. West, Discrete mechanics and variational integrators, Acta Numerica 2001, 10 (2001), 357-514.  doi: 10.1017/S096249290100006X.  Google Scholar

[11]

P. K. Newton, The N-Vortex Problem: Analytical Techniques, vol. 145, Springer, New York, etc., 2001. doi: 10.1007/978-1-4684-9290-3.  Google Scholar

[12]

H. Poincaré, Les Méthodes Nouvelles de la Méchanique Céleste, vol. Ⅲ, Gauthier-Villars, Paris, 1987.  Google Scholar

[13]

C. W. Rowley and J. E. Marsden, Variational integrators for degenerate Lagrangians, with application to point vortices, in Decision and Control, 41st Conference on, IEEE, 2002, 1521-1527. Google Scholar

[14]

R. Skoog and C. Lau, Instability of slowly varying systems, IEEE Transactions on Automatic Control, 17 (1972), 86-92.  doi: 10.1109/tac.1972.1099866.  Google Scholar

[15]

C. Sulem and P.-L. Sulem, The Nonlinear Schrödinger Equation: Self-Focusing and Wave Collapse, Springer, New York, etc., 1999.  Google Scholar

[16]

T. M. Tyranowski and M. Desbrun, Variational partitioned Runge-Kutta methods for Lagrangians linear in velocities, preprint, arXiv: 1401.7904. Google Scholar

[17]

M. Vermeeren, Modified equations for variational integrators, Numerische Mathematik, 137 (2017), 1001-1037.  doi: 10.1007/s00211-017-0896-4.  Google Scholar

Figure 1.  Pendulum with midpoint rule (left) and trapezoidal rule (right), both with step size $ h = 0.35 $ and initial point $ (3,0) $ (top) and $ (1.5,0) $ (bottom).
Dashed curve: exact solution.
Bullets: discrete solution.
Solid curve: solution of the principal modified equation, truncated after second order.
Line segments: visualization of parasitic oscillations
Figure 2.  Leapfrogging vortex pairs with the midpoint rule. No parasitic behavior is visible
Figure 3.  Leapfrogging vortex pairs with the trapezoidal rule. One observes parasitic oscillations
Figure 4.  Enlarged versions of the right hand sections of Figures 2-3: midpoint rule (left) and trapezoidal rule (right)
[1]

Hua Chen, Yawei Wei. Multiple solutions for nonlinear cone degenerate elliptic equations. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020272

[2]

Guido Cavallaro, Roberto Garra, Carlo Marchioro. Long time localization of modified surface quasi-geostrophic equations. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020336

[3]

Andrew D. Lewis. Erratum for "nonholonomic and constrained variational mechanics". Journal of Geometric Mechanics, 2020, 12 (4) : 671-675. doi: 10.3934/jgm.2020033

[4]

Shipra Singh, Aviv Gibali, Xiaolong Qin. Cooperation in traffic network problems via evolutionary split variational inequalities. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020170

[5]

Lingfeng Li, Shousheng Luo, Xue-Cheng Tai, Jiang Yang. A new variational approach based on level-set function for convex hull problem with outliers. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020070

[6]

Gunther Uhlmann, Jian Zhai. Inverse problems for nonlinear hyperbolic equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 455-469. doi: 10.3934/dcds.2020380

[7]

Hua Qiu, Zheng-An Yao. The regularized Boussinesq equations with partial dissipations in dimension two. Electronic Research Archive, 2020, 28 (4) : 1375-1393. doi: 10.3934/era.2020073

[8]

Thomas Bartsch, Tian Xu. Strongly localized semiclassical states for nonlinear Dirac equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 29-60. doi: 10.3934/dcds.2020297

[9]

Lorenzo Zambotti. A brief and personal history of stochastic partial differential equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 471-487. doi: 10.3934/dcds.2020264

[10]

Fabio Camilli, Giulia Cavagnari, Raul De Maio, Benedetto Piccoli. Superposition principle and schemes for measure differential equations. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2020050

[11]

Zhenzhen Wang, Tianshou Zhou. Asymptotic behaviors and stochastic traveling waves in stochastic Fisher-KPP equations. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020323

[12]

Li-Bin Liu, Ying Liang, Jian Zhang, Xiaobing Bao. A robust adaptive grid method for singularly perturbed Burger-Huxley equations. Electronic Research Archive, 2020, 28 (4) : 1439-1457. doi: 10.3934/era.2020076

[13]

Huiying Fan, Tao Ma. Parabolic equations involving Laguerre operators and weighted mixed-norm estimates. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5487-5508. doi: 10.3934/cpaa.2020249

[14]

Xuhui Peng, Rangrang Zhang. Approximations of stochastic 3D tamed Navier-Stokes equations. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5337-5365. doi: 10.3934/cpaa.2020241

[15]

Weisong Dong, Chang Li. Second order estimates for complex Hessian equations on Hermitian manifolds. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020377

[16]

Yueyang Zheng, Jingtao Shi. A stackelberg game of backward stochastic differential equations with partial information. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020047

[17]

Alberto Bressan, Wen Shen. A posteriori error estimates for self-similar solutions to the Euler equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 113-130. doi: 10.3934/dcds.2020168

[18]

Serena Dipierro, Benedetta Pellacci, Enrico Valdinoci, Gianmaria Verzini. Time-fractional equations with reaction terms: Fundamental solutions and asymptotics. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 257-275. doi: 10.3934/dcds.2020137

[19]

Juan Pablo Pinasco, Mauro Rodriguez Cartabia, Nicolas Saintier. Evolutionary game theory in mixed strategies: From microscopic interactions to kinetic equations. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2020051

[20]

Bahaaeldin Abdalla, Thabet Abdeljawad. Oscillation criteria for kernel function dependent fractional dynamic equations. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020443

2019 Impact Factor: 0.649

Metrics

  • PDF downloads (133)
  • HTML views (401)
  • Cited by (1)

Other articles
by authors

[Back to Top]